Florida, 2015

Tornado and Lightning Strike in Florida, June 22, 2015

June 22, 2015 · NWS TBW · 2 events in 2 counties and zones

Deep moisture and light flow produced early morning showers and thunderstorms along the Tampa Bay coast. A lightning strike from one of these storms ignited a fire in a condominium building.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Deep moisture and light flow produced early morning showers and thunderstorms along the Tampa Bay coast. A lightning strike from one of these storms ignited a fire in a condominium building. Thunderstorms later in the afternoon produced a brief lived tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jun 22, 4:15 AM EST, 2 hours 40 minutes earlier.

Area forecast discussion, Jun 22, 4:15 AM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
515 AM EDT MON JUN 22 2015

.SHORT TERM (TODAY-TUESDAY)...
WEAK MID-LEVEL SHORTWAVE TROUGH ASSOCIATED WITH FORMER TD BILL
APPEARS TO BE HELPING TO POP A FEW SHOWERS OVER PORTIONS OF
CENTRAL FLORIDA EARLY THIS MORNING WITH A LINE OF CONVECTION
ALONG AND JUST OFF THE PINELLAS AND MANATEE COUNTY COAST AS WELL.
THIS CONVECTION SHOULD WIND DOWN OVER LAND IN THE NEXT COUPLE OF
HOURS AND COULD LAST A LITTLE LONGER NEAR THE COAST AND JUST
OFFSHORE.

FOR THE REST OF TODAY THROUGH TUESDAY THE WEAK MID-LEVEL
SHORTWAVE TROUGH WILL CONTINUE TO MOVE OFF TO THE EAST AND
DISSIPATE WITH THE MID-LEVEL RIDGING...AS WELL AS THE EAST TO
WEST ORIENTED SUBTROPICAL SURFACE RIDGE ACROSS CENTRAL FLORIDA
FORECAST TO DRIFT NORTH SOME. THIS SHOULD ALLOW THE STEERING FLOW
TO BECOME MORE EASTERLY WITH TIME...SO WHILE ISOLATED EARLY
AFTERNOON STORMS DEVELOP ALONG THE EASTWARD MOVING SEA BREEZE
BOUNDARY NEAR THE COAST...EXPECT SCATTERED TO NUMEROUS CONVECTION
TO MOVE BACK TOWARD THE COAST LATER IN THE AFTERNOON AND EVENING.
BEST COVERAGE SHOULD BE AROUND THE INTERSTATE 75 CORRIDOR AND
ESPECIALLY OVER SOUTHWEST FLORIDA.

TEMPERATURES WILL REMAIN NEAR TO A COUPLE OF DEGREES ABOVE NORMAL
WITH DAYTIME HIGHS MOSTLY IN THE LOWER TO MID 90S...EXCEPT ALONG
THE COAST WHERE THE SEA BREEZE WILL KEEP READINGS IN THE UPPER
80S. ONCE AGAIN THE COMBINATION OF THE HEAT WITH DEW POINTS IN
THE LOWER TO MID 70S WILL LEAD TO MAXIMUM HEAT INDEX VALUES
BETWEEN 100 AND 105 BOTH TODAY AND TUESDAY. OVERNIGHT LOWS
TONIGHT WILL BE MOSTLY IN THE 70S.

.MID/LONG TERM (TUESDAY NIGHT-SUNDAY)...
UPPER LEVEL RIDGING DOMINATES THE GULF REGION UNTIL FRI AS A
SERIES OF SHORT WAVE TROUGHS TRACK ACROSS THE MIDWEST AND OVER
THE GREAT LAKES...WITH THE LAST ONE DEEPENING INTO A LONG WAVE
TROUGH THAT REACHES DOWN TO THE GULF COAST FOR THE WEEKEND. IN
RESPONSE THE UPPER RIDGE BEGINS TO BREAK DOWN AND SHIFT SOUTHWARD.
AT THE SURFACE...ATLANTIC HIGH PRESSURE BROADLY RIDGES ACROSS FL
TO THE GULF...WITH AN AXIS INITIALLY ACROSS NORTH CENTRAL FL THAT
SAGS DOWN INTO SOUTH FL FOR THE WEEKEND.

SOUTHEASTERLY BECOMING SOUTHWESTERLY LOW LEVEL FLOW AND ENHANCED
BY AFTERNOON SEA BREEZES...AS THE SURFACE RIDGE DROPS SOUTH...
ALONG WITH INCREASING WEST AND SOUTHWEST FLOW ALOFT...AS THE
UPPER TROUGH APPROACHES THE GULF...WILL PROVIDE PWAT VALUES IN
EXCESS OF 1.6 INCHES. THIS WILL BE ENOUGH TO SUPPORT ISOLATED TO
SCATTERED BUT OCCASIONALLY NUMEROUS SHOWERS AND THUNDERSTORMS. THE
GREATEST COVERAGE IS EXPECTED DURING THE AFTERNOONS AND INLAND.
TEMPERATURES WILL RUN ON THE WARM SIDE OF NORMAL.

&&

.AVIATION... A FEW SHOWERS AND STORMS AROUND THE TAMPA BAY AREA EARLY THIS MORNING COULD CAUSE SOME BRIEF MVFR/LOCAL IFR CONDITIONS AT TPA AND PIE. OTHERWISE...GENERAL VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD OUTSIDE OF THE TYPICAL DIURNAL THUNDERSTORMS WHICH COULD CAUSE SOME MVFR/LOCAL IFR CONDITIONS. ISOLATED STORMS WILL DEVELOP NEAR THE COAST IN THE EARLY AFTERNOON AND THEN MIGRATE INLAND WITH MORE SCATTERED CONVECTION MOVING WEST BACK TOWARD THE WEST COAST DURING THE LATE AFTERNOON AND EVENING HOURS.

&&

.MARINE...
HIGH PRESSURE RIDGE AXIS WILL REMAIN ACROSS THE REGION THROUGH
MIDWEEK KEEPING WINDS AND SEAS LOW. ONLY EXCEPTION WILL BE IN THE
VICINITY OF THUNDERSTORMS...WHICH WILL BE MOST LIKELY DURING THE
NIGHTTIME AND EARLY MORNING HOURS FOR THE GULF OF MEXICO COASTAL
WATERS...AND DURING THE LATE MORNING AND AFTERNOON ACROSS TAMPA
BAY AND CHARLOTTE HARBOR.

&&

.FIRE WEATHER...
NO FIRE WEATHER CONCERNS OVER THE NEXT FEW DAYS AS RELATIVE
HUMIDITY LEVELS REMAIN ABOVE 35 PERCENT AND WINDS AND ERC VALUES
STAY BELOW CRITICAL THRESHOLDS. THE ONLY FIRE HAZARD EXPECTED WILL
BE DANGER FROM LIGHTNING STRIKES WITH PASSING THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  93  79  92  78 /  40  30  40  40
FMY  94  76  93  75 /  50  40  60  30
GIF  96  76  95  76 /  30  20  50  40
SRQ  92  75  91  77 /  30  30  40  40
BKV  95  74  94  74 /  40  30  40  40
SPG  93  81  91  81 /  30  30  40  40

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/AVIATION/MARINE/FIRE WEATHER...69/CLOSE
LONG TERM/DECISION SUPPORT...09/RUDE
Hazardous weather outlook, Jun 22, 4:26 AM EST, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
526 AM EDT MON JUN 22 2015

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-230930-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM-
COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM-
COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM-
WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM-
WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM-
WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM-
526 AM EDT MON JUN 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
EXPECT A FEW THUNDERSTORMS MAINLY ON THE GULF EARLY THIS
MORNING. STORMS WILL BECOME ISOLATED TO SCATTERED ON LAND DURING
THE AFTERNOON...WITH THE GREATEST COVERAGE ALONG THE INTERSTATE
75 CORRIDOR...THEN DRIFT BACK TOWARD THE GULF THIS EVENING. THESE
STORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS...LOCALLY
HEAVY RAINS...AND FREQUENT DEADLY LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

...THUNDERSTORM IMPACT...
THUNDERSTORMS ARE EXPECTED EACH DAY WITH THE GREATEST COVERAGE
INLAND DURING THE AFTERNOONS. THESE STORMS WILL BE CAPABLE OF
PRODUCING STRONG GUSTY WINDS...LOCALLY HEAVY RAINS...AND FREQUENT
DEADLY LIGHTNING STRIKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

RUDE

The radar

The Tampa radar (KTBW), 41 km away, was scanning. The volume nearest the first event began at 11:55 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 tornado. Local standard time, as filed.

Lightning, Pinellas

When
June 22, 6:55 AM EST
Where
Pinellas County, 2.22 mi ENE of Belleair Beach
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
27.912, -82.746

Broadcast media reported that lightning struck an 8 unit condominium building, causing a small fire in the attic.

Tornado, Charlotte

When
June 22, 6:14 PM EST to 6:15 PM EST
Where
Charlotte County, 0.46 mi ESE of Punta Gordo Clt Arpt to 0.49 mi NE of Punta Gordo Clt Arpt
Rating
EF0
Path length
0.57 mi
Path width
15 yd
Reported by
Emergency Manager
Coordinates
26.918, -81.973

Florida Emergency Management and local broadcast media relayed pictures of a funnel near Charlotte County Airport, with some pictures showing what appears to be the funnel touching the ground. No damage was reported. Location estimated from radar.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2015Every state in 2015This day in weather historyThe tornado archive for Florida, 2015Warnings in Florida, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 572655, 575168.